Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 98, NWS Blacksburg, VA

June 22, 2006Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 22, 2006, 3:41 PM EDT for Wilkes County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2006, 3:41 PM EDT (19:41 UTC)
Expired
Jun 22, 2006, 4:26 PM EDT
In force
45 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 121 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 861 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
861 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:08 PM EDT, 33 minutes earlier.

Area forecast discussion, Jun 22, 3:08 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT THU JUN 22 2006

.SHORT TERM /TONIGHT THROUGH MONDAY/...
LOW/MID LEVEL DRY AIR AND WARM AIR ALOFT IS CAPPING CONVECTION FOR
THE MOST PART.  HOWEVER SOME LOW LVL CONVERGENCE ALONG AND NEAR THE
BLUE RDG HAS COMBINED WITH DIFFERENTIAL HTG TO SPUR A FEW ISOLATED
SHOWERS ON THE EASTERN SLOPES OF NC.  EXPECT ISOLATED ACTIVITY TO
CONTINUE INTO THE EVENING AND POSSIBLY OVERNIGHT ALONG THE AREA OF
CONVERGENCE/LEE TROF.

TSTM ACTIVITY WILL INCREASE TMRW AS FRONTAL BNDRY PUSHES INTO THE
SOUTHERN APPS AND THE UPR RIDGE BREAKS DOWN/FLATTENS OUT. THIS WILL
INCREASE MOISTR AND INSTABILITY ACROSS THE AREA.  SOMEWHAT COOLER
TEMPS ALOFT WILL KNOCK A FEW DEGREES OF HIGH TEMPS TMRW COMPARED TO
TDA.  MOST MODELS IN AGREEMENT ON EVENTUALLY MOVING THE FRONTAL
BNDRY TO NEAR THE BLUE RIDGE WITH WAVES MOVING UP ALONG THE BNDRY
THRU THE WEEKEND AND PRODUCING PERIODS OF CONVECTION/POSSIBLY HEAVY
RAIN. AS A RESULT POPS WILL BE IN THE HIGH CHANCE TO LIKELY CATEGORY
FOR THE WEEKEND AND A HYDROLOGIC OUTLOOK WILL BE RE-ISSUED FOR THE
THREAT OF FLOODING.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
HIGH UNCERTAINTY CONCERNING THE EXTENDED PORTION OF THE FORECAST.
MODELS HINTING THAT BLOCKING PTTN MAY PERSIST THRU MIDWEEK...KEEPING
THE FRONT IN THE GENERAL VICINITY.  IN ADDITION...TROPICAL WAVE OVER
THE ATLANTIC INDICATED TO MOVE NW TOWARD THE SOUTHEAST COAST AT SOME
POINT NEXT WEEK.

&&

.AVIATION...
VFR CONDITIONS WITH WIDELY SCATTERED MVFR CONVECTION AND FOG
EXPECTED DURING THE PERIOD. THE BEST CHANCE OF A THUNDERSTORM
WILL OCCUR ALONG THE HIGHER TERRAIN ESPECIALLY IN SOUTHEAST WEST
VIRGINIA. HIGH CLOUDS OVERNIGHT AHEAD OF A MCS OR PREFRONTAL BAND
MAY HINDER LOW CLOUDS AND FOG DEVELOPMENT OVERNIGHT. LOOK FOR THE
COVERAGE OF CONVECTION TO INCREASE FRIDAY WITH THE BEST CHANCE
IN THE NORTHWEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS/KK
Hazardous weather outlook, Jun 22, 3:27 AM EDT, 12 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 AM EDT THU JUN 22 2006

NCZ001>003-018-019-VAZ007-009>020-022>024-WVZ042>045-230730-
ASHE-ALLEGHANY-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
327 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...
WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AHEAD OF A
COLD FRONT BY FRIDAY AFTERNOON AND THEN CONTINUE OFF AND ON
THROUGH THE WEEKEND. SOME OF THESE STORMS COULD CONTAIN STRONG
WINDS OR HAIL INTO FRIDAY EVENING.

PERSISTENT HEAVY RAINS THIS WEEKEND AND EARLY NEXT WEEK MAY PRODUCE
FLOODING CONDITIONS ALONG AREA CREEKS AND STREAMS...POSSIBLY EVEN
MAIN STEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ004>006-020-VAZ032>035-043>047-058-059-230730-
STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
327 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN
APPROACHING COLD FRONT BY FRIDAY AFTERNOON. SOME OF THE STORMS HAVE
THE POTENTIAL TO BE LOCALLY STRONG TO SEVERE.

PERSISTENT HEAVY RAINS THIS WEEKEND AND EARLY NEXT WEEK COULD
PRODUCE FLOODING CONDITIONS ALONG AREA CREEKS AND
STREAMS...POSSIBLY EVEN MAIN STEM RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 22, 3:31 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT THU JUN 22 2006

NCZ019-020-222030-
YADKIN NC-WILKES NC-
335 PM EDT THU JUN 22 2006

...ISOLATED STRONG THUNDERSTORMS OVER WILKES AND YADKIN COUNTIES...

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
COUPLE OF STRONG THUNDERSTORMS OVER EASTERN WILKES AND WESTERN
YADKIN COUNTIES. THE STORMS EXTENDED FROM NEAR WINDY GAP...EASTWARD
INTO THE BUCK SHOALS AREA....AND WERE NEARLY STATIONARY. OTHER
LOCATIONS THAT MAY BE AFFECTED THROUGH 4:30 PM INCLUDE RONDA AND
SWANCREEK.

THESE STORMS MAY PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL. IN
ADDITION...HEAVY DOWNPOURS OF UP TO ONE AND A HALF INCHES ARE
POSSIBLE IN LESS THAN AN HOUR. THIS WILL LIKELY CAUSE SOME LOCALIZED
MINOR FLOODING OF POOR DRAINAGE AREAS.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

JJ

Nearby

Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.